Montana, 2020

Damaging Wind in Montana, August 25, 2020

August 25, 2020 · NWS GGW · 1 event in 1 county or zone

Favorable wind shear and a weakly unstable atmosphere combined with an area of low pressure to produce a few strong thunderstorms, one of which brough severe downdraft winds to Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Favorable wind shear and a weakly unstable atmosphere combined with an area of low pressure to produce a few strong thunderstorms, one of which brough severe downdraft winds to Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 25, 4:19 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 25, 4:19 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
519 PM MDT Tue Aug 25 2020

.DISCUSSION...
Hot and dry weather conditions prevailed across Northeast Montana
this afternoon. Some high level clouds streamed across the region,
keeping some cloud coverage. High temperatures were again in the
upper 90s across the area.

A short wave trough will move quickly late tonight into the
overnight hours, but most shower and thunderstorm activity will
remain south of the region. However, one or two isolated strong
thunderstorms can't be ruled out,mainly near Petroleum and
Garfield Counties.

Better chances for more widespread shower and thunderstorm
activity is expected Wednesday and Thursday. At the end of the
work week, Fire Weather concern increases as RH and winds reach
critical values Late Thursday as a cold front moves across the
region.

For early next week, troughiness will result in markedly cooler
temperatures. High temperatures are expected to be in the upper
60s to low 70s Monday and Tuesday next week.

&&

.AVIATION...

Updated 18:00pm (00Z 27-Aug)

FLIGHT CATEGORY: VFR

SYNOPSIS: A few isolated showers or thunderstorms will move
through the area tonight and should exit the area by mid-morning.
Haze from western wildfires continues to be an issue and could
reduce visibilities at times down close to MVFR levels. Otherwise
dry conditions prevail Wednesday until the evening hours when some
more isolated to scattered thunderstorms move into the area.
WINDS: NW to N winds 10-15 knots, becoming light and variable
overnight, shifting to the W at 5 to 15 knots Wednesday afternoon.

RMB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for MTZ134>137.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 25, 7:03 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
803 PM MDT Tue Aug 25 2020

MTZ016-021-022-060-260245-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
803 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...
SOUTHWESTERN GARFIELD AND PETROLEUM COUNTIES UNTIL 845 PM MDT...

At 801 PM MDT, Doppler radar was tracking a line of showers and
thunderstorms along a line extending from near Fourchette to 8 miles
southeast of Flatwillow. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sand Springs, Fourchette, Devils Creek Rec Area, U L Bend Rec Area,
Edwards, Mosby, Crooked Creek Rec Area, Petrolia Lake, Sun Prairie,
Steve Fork and Cat Creek.

LAT...LON 4676 10831 4731 10837 4732 10831 4758 10831
      4757 10834 4760 10840 4785 10845 4790 10754
      4686 10697 4685 10789 4680 10784
TIME...MOT...LOC 0201Z 266DEG 45KT 4769 10798 4679 10824

NWS Glasgow
Local storm report, Aug 25, 8:23 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
923 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     4 WSW SAND SPRINGS      47.08N 107.57W
08/25/2020  M53 MPH          GARFIELD           MT   MESONET

            MESONET STATION 302000 4 WSW SAND SPRINGS.

&&

BCB
Special weather statement, Aug 25, 8:23 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
923 PM MDT Tue Aug 25 2020

MTZ017-022-023-026-260415-
Garfield MT-Prairie MT-McCone MT-Central and Southern Valley MT-
923 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR GARFIELD...SOUTH CENTRAL
VALLEY...SOUTHWESTERN MCCONE AND NORTHWESTERN PRAIRIE COUNTIES UNTIL
1015 PM MDT...

At 922 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Hell Creek Rec Area to 15
miles south of Sand Springs. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Jordan, Hell Creek Rec Area, Flowing Wells Rest Area, Cohagen, Nelson
Creek Rec Area, Rock Creek Rec Area, Hillside, Crow Rock and Van
Norman.

LAT...LON 4686 10672 4687 10736 4781 10719 4771 10592
      4686 10599 4686 10609 4685 10609 4684 10672
TIME...MOT...LOC 0322Z 258DEG 8KT 4775 10711 4688 10737

NWS Glasgow

The radar

The Glasgow radar (KGGW), 100 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 25, 8:32 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

At the Jordan airport ASOS site (KJDN), a 69 mph wind gust was recorded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912879.